Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 359, NWS Raleigh, NC

September 18, 20124 counties in North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Sep 18, 2012, 3:19 PM EDT for 4 counties in North Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2012, 3:19 PM EDT (19:19 UTC)
Expired
Sep 18, 2012, 4:00 PM EDT
In force
41 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Cumberland County, NC, Harnett County, NC, Johnston County, NC, Sampson County, NC

The radar

The Raleigh/Durham radar (KRAX), 52 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 18, 9:45 AM EDTTornado WatchSPC8 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 533 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 221 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
533 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
221 m²/s²
0-3 km storm-relative helicity
313 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

836 
WUUS52 KRAH 181919
SVRRAH
NCC051-085-101-163-182000-
/O.NEW.KRAH.SV.W.0359.120918T1919Z-120918T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
319 PM EDT TUE SEP 18 2012

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CUMBERLAND COUNTY IN CENTRAL NORTH CAROLINA
  SOUTH CENTRAL JOHNSTON COUNTY IN CENTRAL NORTH CAROLINA
  EAST CENTRAL HARNETT COUNTY IN CENTRAL NORTH CAROLINA
  NORTHWESTERN SAMPSON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 400 PM EDT

* AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER VANDER...OR 9 MILES EAST OF
  FAYETTEVILLE...MOVING NORTHEAST AT 40 MPH. WINDS IN EXCESS OF 58
  MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WADE...
  FALCON...GODWIN...
  SPIVEY'S CORNER...
  NEWTON GROVE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. BE PREPARED TO MOVE QUICKLY TO AN INTERIOR ROOM OF A SAFE
SHELTER IF YOU HEAR OR SEE A TORNADO.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EDT TUESDAY AFTERNOON
FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3508 7888 3545 7848 3532 7828 3529 7830
      3522 7824 3495 7872
TIME...MOT...LOC 1919Z 226DEG 33KT 3508 7872

$$

77
2 follow-up statements
407 
WWUS52 KRAH 181949
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
349 PM EDT TUE SEP 18 2012

NCC051-085-181958-
/O.CAN.KRAH.SV.W.0359.000000T0000Z-120918T2000Z/
CUMBERLAND NC-HARNETT NC-
349 PM EDT TUE SEP 18 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HARNETT AND
NORTHEASTERN CUMBERLAND COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING IS NO LONGER IN EFFECT. 

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS...PLEASE 
CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE 1...8 7 
7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW ENFORCEMENT AGENCY 
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE 
FORECAST OFFICE IN RALEIGH.

THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 52 AND 77.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EDT TUESDAY AFTERNOON
FOR CENTRAL NORTH CAROLINA.

LAT...LON 3508 7858 3512 7864 3517 7863 3520 7865
      3520 7863 3525 7862 3528 7858 3530 7858
      3532 7853 3545 7848 3532 7828 3529 7830
      3522 7824 3509 7847 3508 7854
TIME...MOT...LOC 1948Z 226DEG 33KT 3527 7849

$$

NCC101-163-182000-
/O.CON.KRAH.SV.W.0359.000000T0000Z-120918T2000Z/
JOHNSTON NC-SAMPSON NC-
349 PM EDT TUE SEP 18 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR NORTHWESTERN SAMPSON AND SOUTH CENTRAL JOHNSTON COUNTIES...

AT 345 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR SPIVEY'S
CORNER...OR 20 MILES NORTHWEST OF CLINTON...MOVING NORTHEAST AT 40
MPH.

HAZARDS IN THE WARNING INCLUDE...
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... HOBBTON AND NEWTON
GROVE.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 334 AND 343.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. BE PREPARED TO MOVE QUICKLY TO AN INTERIOR ROOM OF A SAFE
SHELTER IF YOU HEAR OR SEE A TORNADO.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EDT TUESDAY AFTERNOON
FOR CENTRAL NORTH CAROLINA.

LAT...LON 3508 7858 3512 7864 3517 7863 3520 7865
      3520 7863 3525 7862 3528 7858 3530 7858
      3532 7853 3545 7848 3532 7828 3529 7830
      3522 7824 3509 7847 3508 7854
TIME...MOT...LOC 1948Z 226DEG 33KT 3527 7849

$$

MWS
558 
WWUS52 KRAH 181953
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
353 PM EDT TUE SEP 18 2012

NCC101-163-182003-
/O.EXP.KRAH.SV.W.0359.000000T0000Z-120918T2000Z/
JOHNSTON NC-SAMPSON NC-
353 PM EDT TUE SEP 18 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SAMPSON AND SOUTH
CENTRAL JOHNSTON COUNTIES EXPIRES AT 400 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND THE WARNING 
WILL BE ALLOWED TO EXPIRE. 

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS...PLEASE 
CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE 1...8 7 
7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW ENFORCEMENT AGENCY 
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE 
FORECAST OFFICE IN RALEIGH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EDT TUESDAY AFTERNOON 
FOR CENTRAL NORTH CAROLINA.

LAT...LON 3508 7858 3512 7864 3517 7863 3520 7865
      3520 7863 3525 7862 3528 7858 3530 7858
      3532 7853 3545 7848 3532 7828 3529 7830
      3522 7824 3509 7847 3508 7854
TIME...MOT...LOC 1953Z 226DEG 33KT 3530 7845

$$

MWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:06 PM EDT, 13 minutes earlier.

Area forecast discussion, Sep 18, 3:06 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
306 PM EDT TUE SEP 18 2012

.SYNOPSIS...
A STRONG SOUTHERLY FLOW WILL TRANSPORT DEEP MOISTURE INTO THE REGION
TODAY. AN APPROACHING STORM SYSTEM AND ASSOCIATED COLD FRONT WILL
INITIATE WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS THE AREA
THROUGH TONIGHT.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
AS 0F 300 PM...

MEAGER AND VERTICALLY THIN CAPE APPARENTLY LIMITING SEVERITY OF
ISOLATED THUNDERSTORMS IN THIS HIGH SHEAR LOW CAPE ENVIRONMENT.
STABILITY ALSO QUITE LIMITED DUE TO RAINS STABILIZING THE BOUNDARY
LAYER. LOW LEVEL JET CORE MOVING INTO THE MID ATLANTIC STATES WILL
DIMINISH WINDS OVER NORTH CAROLINA LATE THIS AFTERNOON INTO
TONIGHT. LOSS OF THE HEAT OF THE DAY WILL FURTHER INHIBIT SEVERE
POTENTIAL AS DARKNESS APPROACHES. MOUNTAINS INHIBITING THE COLD
FRONT PASSAGE IN THE CAROLINAS... BUT EXPECT MOVEMENT BEFORE DARK
AND A WIND SHIFT IN THE NORTHWEST PIEDMONT BEFORE MIDNIGHT...
ENDING THE RAIN THREAT. FRONT WILL BE NEAR HIGHWAY ONE AFTER
MIDNIGHT AND EXIT CENTRAL NORTH CAROLINA NEAR SUNRISE.

LIGHT NORTH WINDS IN THE PREDAWN HOURS WITH THE SURFACE FRONT IN THE
COASTAL PLAIN. COLD ADVECTION WILL BE BEST AND LONGEST IN THE
NORTHWEST WHILE ADVECTION WILL BE MINIMAL IN THE EAST IMMEDIATELY
BEHIND THE FRONT. LOW TEMPERATURES NEAR 60 NORTHWEST TO NEAR UPPER
60S SOUTHEAST.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
AS OF 300 PM...

LIGHT NORTH WINDS BECOME NORTHEAST WEDNESDAY MORNING AS HIGH
PRESSURE BUILDS NORTHEAST INTO THE MID ATLANTIC STATES. WITH A BIT
OF WIND IN THE BOUNDARY LAYER DURING THE DAY... THERE APPEARS TO BE
ENOUGH MOISTURE TO SATURATE THE TOP OF THE BOUNDARY LAYER AND
PRODUCE PARTLY TO MOSTLY CLOUDY SKIES FOR A TIME WEDNESDAY MORNING
AND AFTERNOON. AS WINDS BELOW 5000 FEET SHIFT TO EAST AFTER DARK...
THE NEAR SURFACE LAYER DRYS AND LOW CLOUDINESS SHOULD CLEAR.

LOW LEVEL THICKNESSES FOR WEDNESDAY EVENING FALL ABOUT TWENTY-FIVE
METERS FROM THOSE OF TODAY. THIS WILL PLACE AFTERNOON TEMPERATURES
ABOUT FIVE TO SEVEN DEGREES BELOW NORMAL... AT MID 70S. LOW
TEMPERATURES WILL FALL TO MID 50S NORTHWEST HALF... TO UPPER 50S TO
LOWER 60S SOUTHEAST.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
AS OF 300 PM TUESDAY...

THURSDAY INTO FRIDAY...CENTRAL NORTH CAROLINA WILL BE JUST
DOWNSTREAM OF AN UPPER TROUGH...WITH GENERAL CONFLUENT FLOW OVER THE
AREA. WHILE THE SPEED OF THE UPPER JET DIMINISHES...FROM OVER 80KT
AT 300MB TO AROUND 65KT BY LATE THURSDAY INTO FRIDAY...THE
PERSISTENT SOUTHWEST FLOW COUPLED WITH WAVES JUST OFFSHORE SHOULD
KEEP PERIODS OF HIGH...AND AT TIMES MID...LEVEL CLOUDS OVER THE
CENTRAL AND EASTERN PART OF CENTRAL NORTH CAROLINA. A COMBINATION OF
RELATIVE HUMIDITY PLOTS ALOFT AND BUFR SOUNDINGS FROM BOTH THE NAM
AND THE GFS SUGGEST AT LEAST HIGH CLOUDS OVER THE INTERSTATE 95
CORRIDOR...WITH THESE CLOUDS CONTINUING AT LEAST THROUGH MIDDAY
FRIDAY IN THE PERSISTENT FLOW ALOFT. BUFR SOUNDINGS AND RELATIVE
HUMIDITY PLOTS SUGGEST THAT AS THE JET WEAKENS AND MOVES EAST AT
LEAST OPAQUE HIGH CLOUD COVER SHOULD GRADUALLY DIMINISH. WHILE
OVERALL SUBSIDENCE IS THE RULE...THE NAM SUGGESTS ENOUGH MID-LEVEL
MOISTURE FRIDAY AFTERNOON TOWARD INTERSTATE 95 THAT A FEW SPRINKLES
OR PATCHES OF LIGHT RAIN COULD OCCUR IF THE MOISTURE IN THE -10C TO
-15C LAYER IS SUFFICIENT WITH VERY MODEST LIFT IN THE RIGHT ENTRANCE
REGION OF THE BROAD...BUT WEAKENING UPPER JET TO WORK THROUGH THE
DRY SUB-CLOUD LAYER. MAINTAINED SLIGHT CHANCES FOR NOW FOR
CONSISTENCY WITH THE PREVIOUS FORECAST...AND THINK THAT THE BEST
CHANCES FOR THE PRECIPITATION MODE IS PROBABLY SPRINKLES GIVEN THE
LACK OF OVERALL LIFT AND MOISTURE. REGARDING TEMPERATURES...LEANED
TOWARD THE COOLER MAV FOR HIGHS ON THURSDAY AND...BASED ON SOME
BIAS-CORRECTED TEMPERATURES...EDGED COOLER FROM THAT PARTICULARLY IN
THE EAST. WITH A DEFINITE LEAN TOWARD THE WARMER MAV MOS FOR LOWS
THURSDAY NIGHT...HAVE ALSO LEANED COOLER FRIDAY GIVEN LINGERING
CLOUDS EXPECTED...PARTICULARLY IN THE EAST...AND THE LIGHT NORTHEAST
TO EAST SURFACE FLOW.

FOR THE PERIOD FRIDAY NIGHT THROUGH TUESDAY...THE GFS HAS
CONSISTENTLY BEEN FASTER REGARDING FRONTAL TIMING...ON AVERAGE ABOUT
SIX TO TWELVE HOURS FASTER THAN THE EQUALLY CONSISTENT ECMWF. THE
DGEX HAS ALSO BEEN SLOWER THAN THE GFS. AS AMPLIFIED AS THE MID- AND
UPPER-LEVEL FLOW APPEARS TO BE AS THE WEEKEND APPROACHES...TEND TO
FAVOR A SLOWER SOLUTION. THIS IS ALSO IN CONCERT WITH THE LATEST
EXTENDED DISCUSSION FROM HPC...FAVORING A SLOWER SOLUTION BASED MORE
ON THE 00Z ECMWF AND THE 00Z MEAN FROM THE ECMWF. AS A RESULT...THIS
PORTION OF THE FORECAST WILL SHOW THE GREATEST CHANCES FOR SHOWERS
SUNDAY AND SUNDAY NIGHT...LINGERING INTO MAINLY EARLY MONDAY
BASICALLY EAST OF THE TRIAD AND U.S. 220. FOR SOME CONSISTENCY
MAINTAINED A SLIGHT CHANCE OF A SHOWER SATURDAY AFTERNOON MOSTLY IN
THE NORTHWEST PIEDMONT...AND THEN EXPANDED THE SLIGHT CHANCES ACROSS
ALL OF CENTRAL NORTH CAROLINA SATURDAY NIGHT WITH THE RELATIVELY
HIGHER CHANCES...AGAIN...TOWARD THE NORTHWEST PIEDMONT. DOING A
PERFECT PROG OF THE ECMWF WOULD RESULT IN VERY LITTLE THREAT OF
PRECIPITATION UNTIL THE DAY ON SUNDAY...BUT IN DEFERENCE TO THE GFS
WILL HAVE THE MENTION OF SOME SMALL CHANCES FOR SHOWERS AS EARLY AS
SATURDAY AFTERNOON IN THE NORTHWEST. WOULD EXPECT CONFIDENCE TO
INCREASE IN THE TIMING OF SHOWERS IN FUTURE FORECASTS THROUGH THE
MIDDLE OF THE WEEK.

OTHER PARTS OF THE FORECAST FOLLOWED FROM THE PRECIPITATION
CHANCES...AND BY THE START OF THE NEXT WORK WEEK...ANTICIPATE
NOTICEABLY COOLER CONDITIONS. IN THE AIR MASS FOLLOWING THE LAST
COLD FRONT WITH HIGH PRESSURE IN ITS WAKE...THERE WERE A SMATTERING
OF OVERNIGHT LOWS IN THE 40S...MAINLY FROM ROXBORO THROUGH AREAS
NORTHEAST OF THE TRIANGLE. IN THIS CASE...ANTICIPATE A FEW MORE 40S
FOR MONDAY NIGHT AND TUESDAY NIGHT...WITH GOOD DIURNAL RANGES
ANTICIPATED CURRENTLY GIVEN THE DRY AIR MASS THAT SHOULD BE IN PLACE
AT THAT TIME UNDER SURFACE HIGH PRESSURE.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
AS OF 200 PM...

SHOWERS AND A FEW THUNDERSTORMS... POSSIBLY WITH DAMAGING WINDS
WILL COVER CENTRAL NORTH CAROLINA INTO THE LATE AFTERNOON. MID
LEVEL WINDS NEAR 45 MPH WILL BECOME MORE WEST AND GREATLY DIMINISH
IN THE EARLY EVENING IN THE WEST AND TOWARD MIDNIGHT IN THE EAST.
SURFACE WINDS IN THE TRIAD SHIFTING TO NORTHWEST BEFORE MIDNIGHT
AS THE FRONT PASSES... BECOMING NORTHEAST WEDNESDAY MORNING. THIS
SCENARIO PROGRESSING EAST AS THE FRONT EXITS CENTRAL NORTH
CAROLINA TOWARD SUNRISE.

RAIN CHANCES WILL DIMINISH IN THE EARLY MORNING HOURS WEDNESDAY
AND END BEFORE SUNRISE. A RETURN TO VFR CONDITIONS BY WEDNESDAY
AFTERNOON AS HIGH PRESSURE BUILDS INTO THE AREA FROM THE WEST. A
WEAK WEATHER SYSTEM LATE SATURDAY OR SATURDAY NIGHT.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

LONG TERM...DJF
Hazardous weather outlook, Sep 18, 9:58 AM EDT, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
958 AM EDT TUE SEP 18 2012

NCZ007>011-023>028-040>043-075>078-084>086-088-089-191400-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-ALAMANCE-ORANGE-DURHAM-
FRANKLIN-NASH-EDGECOMBE-CHATHAM-WAKE-JOHNSTON-WILSON-MOORE-LEE-
HARNETT-WAYNE-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
958 AM EDT TUE SEP 18 2012

...TORNADO WATCH 641 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

TORNADOES AND SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF
CENTRAL NORTH CAROLINA. TORNADOES CAN STRIKE QUICKLY... CAUSING
EXTENSIVE DAMAGE... WHILE SEVERE THUNDERSTORMS PRODUCE HAIL QUARTER
SIZE OR LARGER AND DAMAGING WINDS OF 58 MPH AND GREATER. IF STORMS
THREATEN... REMEMBER THESE SAFETY GUIDELINES:

TORNADO WINDS CAN DESTROY MOBILE HOMES...SEVERELY DAMAGE HOMES AND
BUILDINGS... OVERTURN VEHICLES... AND COLLAPSE THE ROOFS OF STORES...
 GYMNASIUMS... AND CAFETERIAS. IF A TORNADO WARNING IS ISSUED OR A
TORNADO IS MOVING TOWARDS YOUR AREA... ABANDON MOBILE HOMES AND SEEK
SHELTER IN A STURDY BUILDING.

IF YOU ARE INDOORS... TAKE SHELTER IN A BASEMENT. IF NO BASEMENT IS
AVAILABLE... GO TO THE LOWEST FLOOR IN AN INTERIOR ROOM SUCH AS A
CLOSET OR BATHROOM. STAY AWAY FROM DOORS... WINDOWS AND OUTSIDE
WALLS. FLYING DEBRIS CAN EASILY PENETRATE EXTERIOR WALLS. PUT AS
MANY WALLS BETWEEN YOU AND THE TORNADO AS YOU CAN. PROTECT YOURSELF
FROM FLYING AND FALLING DEBRIS WITH PILLOWS OR BLANKETS.

IF YOU ARE DRIVING AND A TORNADO THREATENS... SEEK SHELTER IN A
STRONG BUILDING. DO NOT STOP UNDER OVERPASSES. IF NO SHELTER IS
AVAILABLE... AS A LAST RESORT ABANDON THE VEHICLE AND LIE FLAT IN A
LOW LYING AREA OR DITCH.

MONITOR THE LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE BY
LISTENING TO NOAA WEATHER RADIO OR BY VISITING OUR WEBSITE AT
HTTP://WEATHER.GOV/RALEIGH. YOU CAN ALSO KEEP UP WITH THE LATEST
WEATHER ON A WEB ENABLED CELL PHONE OR OTHER MOBILE DEVICE BY
VISITING HTTP://MOBILE.WEATHER.GOV.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THROUGH THE EVENING
HOURS. SPOTTERS SHOULD STAY TUNED AND REPORT ANY SEVERE WEATHER
TO THE NATIONAL WEATHER SERVICE.

NCZ021-022-038-039-073-074-083-191400-
FORSYTH-GUILFORD-DAVIDSON-RANDOLPH-STANLY-MONTGOMERY-ANSON-
958 AM EDT TUE SEP 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TO INCREASE OVER THE
AREA IN RESPONSE TO A STRENGTHENING LOW PRESSURE SYSTEM LIFTING
NORTHEASTWARD THROUGH THE REGION. ISOLATED DAMAGING WINDS ALONG
WITH AN ISOLATED TORNADO ARE POSSIBLE WITH ANY STRONG STORM THAT
DEVELOPS OR MOVES INTO THE AREA.

A STRONG COLD FRONT IS EXPECTED TO INITIATE AN ADDITIONAL LINE OF
THUNDERSTORMS LATER TODAY. THESE STORMS WILL MOVE ACROSS CENTRAL
NORTH CAROLINA DURING THE AFTERNOON AND EVENING HOURS. SOME OF
THESE STORMS MAY BECOME SEVERE WITH DAMAGING STRAIGHT LINE WINDS
THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THROUGH THE LATE THIS
AFTERNOON. SPOTTERS SHOULD STAY TUNED AND REPORT ANY SEVERE
WEATHER TO THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Sep 18, 1:29 PM EDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
129 PM EDT TUE SEP 18 2012

NCZ007-008-181815-
GRANVILLE-PERSON-
129 PM EDT TUE SEP 18 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS PERSON AND GRANVILLE
COUNTIES THROUGH 215 PM EDT...

AT 129 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MORIAH...OR ABOUT 11 MILES SOUTHEAST OF ROXBORO...MOVING NORTHEAST AT
30 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...BEREA...OAK HILL...
STOVALL...KERR LAKE.

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

DOPPLER RADAR INDICATES WEAK ROTATION WITH THIS STORM. SHOULD THE
STORM ROTATION INCREASE AND THE STORM INTENSIFY A WARNING MAY NEED TO
BE ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EDT TUESDAY AFTERNOON
FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3652 7849 3646 7851 3640 7851 3624 7880
      3624 7898 3628 7902 3655 7872 3655 7851
TIME...MOT...LOC 1729Z 225DEG 27KT 3628 7886

MWS
Special weather statement, Sep 18, 1:47 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
147 PM EDT TUE SEP 18 2012

NCZ040-075>077-086-088-181845-
CHATHAM-CUMBERLAND-HARNETT-HOKE-LEE-MOORE-
147 PM EDT TUE SEP 18 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS HARNETT...MOORE...LEE...
CUMBERLAND...CHATHAM AND HOKE COUNTIES THROUGH 245 PM EDT...

AT 146 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
GOLDSTON...OR ABOUT 11 MILES NORTHWEST OF SANFORD...MOVING NORTHEAST
AT 40 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
SANFORD...PITTSBORO...RAEFORD...PINEVIEW...BYNUM...FEARRINGTON...
AND JORDAN LAKE.

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES US HIGHWAY 1 BETWEEN EXITS 69 AND 84.

THIS INCLUDES HIGHWAY 264 BETWEEN EXITS 378 AND 386.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EDT TUESDAY AFTERNOON
FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3484 7935 3494 7935 3519 7927 3531 7919
      3535 7927 3552 7935 3552 7956 3584 7954
      3585 7924 3588 7925 3586 7910 3587 7891
      3562 7900 3559 7892 3551 7884 3518 7885
      3496 7903 3483 7919
TIME...MOT...LOC 1746Z 220DEG 35KT 3558 7932

ELLIS
Special weather statement, Sep 18, 2:27 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
227 PM EDT TUE SEP 18 2012

NCZ022>024-039-040-181930-
ALAMANCE-CHATHAM-GUILFORD-ORANGE-RANDOLPH-
227 PM EDT TUE SEP 18 2012

...A BAND OF SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE ACROSS
RANDOLPH...ORANGE...GUILFORD...CHATHAM AND ALAMANCE COUNTIES THROUGH
330 PM EDT...

AT 226 PM EDT...DOPPLER RADAR INDICATED A BAND OF SHOWERS AND
ISOLATED THUNDERSTORMS ALONG A LINE EXTENDING FROM GIBSONVILLE TO 7
MILES WEST OF SEAGROVE...OR ALONG A LINE EXTENDING FROM 7 MILES WEST
OF BURLINGTON TO 11 MILES NORTH OF TROY...MOVING EAST AT 35 MPH.

LOCATIONS IN THE PATH OF THESE SHOWERS INCLUDE...GLEN RAVEN...
BURLINGTON...STALEY...PLEASANT GROVE...SWEPSONVILLE...CARR.

HAZARDS INCLUDE...
GUSTY WINDS OF 35 TO 45 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EDT TUESDAY AFTERNOON
FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3624 7895 3586 7906 3556 7924 3551 7950
      3551 8000 3618 7963 3625 7918
TIME...MOT...LOC 1826Z 259DEG 29KT 3611 7956 3552 7988

MWS
Special weather statement, Sep 18, 2:40 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
240 PM EDT TUE SEP 18 2012

NCZ042-077-088-181945-
CUMBERLAND-HARNETT-JOHNSTON-
240 PM EDT TUE SEP 18 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS HARNETT...JOHNSTON AND
CUMBERLAND COUNTIES THROUGH 345 PM EDT...

AT 240 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
ANDERSON CREEK...OR ABOUT 10 MILES NORTHEAST OF FORT BRAGG...MOVING
NORTHEAST AT 40 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE LILLINGTON...BUIES
CREEK...AND...COATS...ANGIER...COATS CROSSROADS...CLAYTON.

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 312 AND 328.

THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 41 AND 81.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EDT TUESDAY AFTERNOON
FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3505 7909 3519 7910 3527 7922 3558 7892
      3552 7871 3571 7847 3581 7826 3575 7824
      3571 7817 3564 7819 3540 7848 3520 7865
      3509 7867 3499 7865 3485 7850 3483 7890
TIME...MOT...LOC 1840Z 220DEG 35KT 3528 7889

ELLIS
Special weather statement, Sep 18, 2:43 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
243 PM EDT TUE SEP 18 2012

NCZ008-009-025-026-041-181945-
DURHAM-FRANKLIN-GRANVILLE-VANCE-WAKE-
243 PM EDT TUE SEP 18 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS WAKE...VANCE...GRANVILLE...
FRANKLIN AND DURHAM COUNTIES THROUGH 345 PM EDT...

AT 242 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
PURNELL...OR ABOUT 8 MILES SOUTHEAST OF CREEDMOOR...MOVING NORTHEAST
AT 35 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE YOUNGSVILLE...
FRANKLINTON...LOUISBURG...INGLESIDE...CENTERVILLE.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

DOPPLER RADAR INDICATES WEAK ROTATION WITH THESE STORMS. SHOULD THE
STORM ROTATION INCREASE AND THE STORM INTENSIFY A WARNING MAY NEED TO
BE ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EDT TUESDAY AFTERNOON
FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3626 7830 3623 7813 3621 7811 3620 7801
      3584 7824 3580 7829 3571 7847 3552 7871
      3561 7893 3608 7874 3628 7832
TIME...MOT...LOC 1842Z 240DEG 32KT 3603 7859

SEC
Special weather statement, Sep 18, 3:13 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
313 PM EDT TUE SEP 18 2012

NCZ007>009-024-025-040-041-181945-
CHATHAM-DURHAM-GRANVILLE-ORANGE-PERSON-VANCE-WAKE-
313 PM EDT TUE SEP 18 2012

...A BAND OF SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE ACROSS
WAKE...VANCE...PERSON...ORANGE...GRANVILLE...DURHAM AND CHATHAM
COUNTIES THROUGH 345 PM EDT...

AT 312 PM EDT...DOPPLER RADAR INDICATED A BAND OF SHOWERS AND
ISOLATED THUNDERSTORMS ALONG A LINE EXTENDING FROM KERR LAKE TO
HILLSBOROUGH TO HARPERS CROSSROADS...MOVING EAST AT 45 MPH.

LOCATIONS IN THE PATH OF THESE SHOWERS INCLUDE...BEREA...AND...
MORIAH...DURHAM...STEM...AND...OXFORD...CREEDMOOR...DABNEY...
HENDERSON...AND...SOUTH HENDERSON.

HAZARDS INCLUDE...
GUSTY WINDS OF 35 TO 45 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EDT TUESDAY AFTERNOON
FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3655 7832 3630 7828 3623 7838 3616 7842
      3618 7850 3602 7855 3607 7874 3595 7873
      3586 7891 3553 7896 3563 7912 3557 7924
      3553 7928 3555 7930 3553 7933 3552 7952
      3585 7923 3645 7890 3655 7863
TIME...MOT...LOC 1912Z 266DEG 39KT 3633 7884 3554 7939

MWS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 8:32 PM EDTSpecial Weather StatementRAHDavie58 min
Sep 17, 10:33 PM EDTSpecial Weather StatementRAHForsyth27 min
Sep 18, 6:52 AM EDTSpecial Weather StatementRAHAnson, Stanly38 min
Sep 18, 7:46 AM EDTSpecial Weather StatementRAHAnson, Montgomery, Richmond, Stanly89 min
Sep 18, 8:04 AM EDTSpecial Weather StatementRAHDavidson, Guilford, Randolph86 min
Sep 18, 8:34 AM EDTSpecial Weather StatementRAHMontgomery56 min
Sep 18, 8:56 AM EDTSpecial Weather StatementRAHAlamance, Chatham, Guilford, Randolph94 min
Sep 18, 9:34 AM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Orange56 min
Sep 18, 10:45 AM EDTSevere Thunderstorm WarningRAHDurham, Granville, Person, Vance45 min
Sep 18, 11:35 AM EDTSpecial Weather StatementRAHOrange40 min
Sep 18, 11:52 AM EDTAreal Flood AdvisoryRAHAlamance, Chatham, Randolph2 hr
Sep 18, 12:03 PM EDTSpecial Weather StatementRAHGranville, Orange57 min
Sep 18, 12:14 PM EDTSpecial Weather StatementRAHChatham31 min
Sep 18, 12:50 PM EDTSpecial Weather StatementRAHPerson25 min
Sep 18, 12:55 PM EDTSpecial Weather StatementRAHAnson, Montgomery, Moore, Richmond, Scotland65 min
Sep 18, 1:29 PM EDTSpecial Weather StatementRAHGranville46 min
Sep 18, 1:37 PM EDTSevere Thunderstorm WarningRAHGranville, Vance53 min
Sep 18, 1:40 PM EDTSevere Thunderstorm WarningRAHFranklin, Halifax, Warren35 min
Sep 18, 1:47 PM EDTSpecial Weather StatementRAHChatham, Harnett, Hoke, Lee58 min
Sep 18, 2:27 PM EDTSpecial Weather StatementRAHAlamance, Chatham, Orange, Randolph63 min
Sep 18, 2:37 PM EDTTornado WarningRAHGranville21 min
Sep 18, 2:40 PM EDTSpecial Weather StatementRAHCumberland, Harnett, Johnston65 min
Sep 18, 2:43 PM EDTSpecial Weather StatementRAHFranklin, Wake62 min
Sep 18, 2:51 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston, Wake54 min
Sep 18, 3:04 PM EDTAreal Flood AdvisoryRAHWake2 hr
Sep 18, 3:13 PM EDTSpecial Weather StatementRAHChatham, Durham, Granville, Vance32 min
Sep 18, 3:24 PM EDTTornado WarningRAHCumberland, Johnston, Sampson23 min
Sep 18, 3:27 PM EDTSpecial Weather StatementRAHWarren33 min
Sep 18, 3:37 PM EDTFlash Flood WarningRAHWake93 min
Sep 18, 3:38 PM EDTTornado WarningRAHFranklin, Nash, Wake14 min
Sep 18, 3:52 PM EDTSpecial Weather StatementRAHJohnston, Wilson53 min
Sep 18, 3:56 PM EDTSpecial Weather StatementRAHHalifax, Nash64 min
Sep 18, 5:01 PM EDTSpecial Weather StatementRAHHalifax44 min
Sep 18, 5:09 PM EDTAreal Flood AdvisoryRAHHalifax85 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.